Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC

August 16, 2005Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 16, 2005, 5:21 PM EDT for Washington County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 5:21 PM EDT (21:21 UTC)
Expired
Aug 16, 2005, 6:00 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Washington County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 162121
SVRMHX
NCC187-162200-
/O.NEW.KMHX.SV.W.0052.050816T2121Z-050816T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
521 PM EDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLYMOUTH...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROPER AROUND 530 PM EDT...
  WENONA AROUND 550 PM EDT...
  PHELPS LAKE AROUND 555 PM EDT...
  PUNGO LAKE AROUND 600 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3600 7668 3590 7686 3559 7663 3572 7640

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:52 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 2:52 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
252 PM EDT TUE AUG 16 2005

.SHORT TERM (WEDNESDAY THRU THURSDAY)...FEW SHWRS STRTG TO POP UP
THIS AFTN. BNDRY LOCATED E/W OVR CWA WL HELP FOCUS THE ACTVTY AS THE
AFTN WEARS ON. UPR RDG TO OUR S BEING SUPRRSD FRTHR S AS UPR LVL
ENERGY ROTATES THRU THE FLO. 7H OMEGA AND 5H VORT LOBES WL HANG ARND
DURING THE NGGTM HRS WHICH CUD HELP KP THINGS GOING WELL PAST SS. WL
CARRY CHC THRU THE NGT. NOT TOO MUCH TURNING IN THE AMS AND WBZ ARND
14K FT. HWVR SLO MVMNT AND PW AOA 2 INCH WL CAUSE SUM OF THESE SHWRS
TO HV HVY RAIN.

FNT LOCATED IN VA ATTM FCST BY MDLS TO MV INTO CWA LTR TNGT OR NR SR
WED. FNT TO RMN ALG THE CST WI NE FLO TURNG TO E BY LT FRI AS THE
FRNT STRTS TO WKN. WL HV BEST POPS WED AFTN AS THE FRNT GOES THRU
THE AREA. THEN WLL DRY THINGS OUT AS NOT AN AWFUL LOT OF MSTR AVBL N
OF FRNT AND LMTD LIFT...AS DEPICTD BY NAM. GFS ON THE OTHR HAND KPS
FRNT LND UP ALNG THE CST AND KPS GUD MSTR OVR CWA. FOR NOW WL LEAN
TWRD DRIER NAM SOLN. TEMPS SHUD BE COOLR WED WI INCRSD CLD CVRG AND
PCPN SO HT NDX SHUDNT BE A PROB.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...LO LVL FLO TURNS TO
ELY THU NGT. AS FRNT STRTS TO MK ITS MV N FRI AM IT STRTS TO LOOSE
DEFINITION. MSTR INCRSS WI LO LVL SLY FLO SO XPCT DIRUNAL TYPE
ACTVTY FRI AND SAT. NXT SYS TO MV TWRD THE CST SUN AM WI FROPA
PROGGD FOR MON AM AND DRYG BHND IT.

&&

.AVIATION...HAZY CONDS ACRS THE AREA WITH HIGH PRES ALFT AND PLENTY
OF LLVL MSTR PRESENT. SCT CONVECTION SPLY ALG THE CST THIS AFTN.
HAVE VCNTY TSRA IN EWN TAF FOR THIS AFTN AND BY 16Z WED. FNT MOVES
INTO AREA WED PROVIDING FOCUS FOR SCT CONVECTION. LGT/VRBL WINDS
WILL PREVAIL ACRS RGN AS FNT SLOWLY MOVES INTO ERN NC. WILL HAVE
SOME ST/BR FOR OVERNIGHT HOURS FOR EWN AS WELL.
&&

.MARINE...LIGHT AND VARIABLE WINDS EXPECTED ACRS THE CSTL WATERS
THRU TNGT WITH SEAS 3 FT OR LESS. WK FNT MOVES SLOWLY S FM VA
OVERNIGHT MOVG INTO NRN WATERS EARLY WED MOVG S ACRS THE RMNDR OF
THE WATERS THRU WED NGT. THE FNT STALLS TO THE S THU WITH NE-E WINDS
15 KT OR LESS AND SEAS 4 FT OR LESS. WINDS AND SEAS WILL BE HIGHEST
N OF HATTERAS. LGT WINDS VEER TO SE AND S THU NIGHT INTO FRI AS WKNG
FNT MOVES N...AND WITH SFC HIGH PRES CNTRD WELL OFFSHORE.

.RIP CURRENTS...THERE WILL BE A LOW RISK OF RIP CURRENTS FOR WED
WITH LIGHT WINDS AND MINIMAL SWELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

CGG/JAC
Hazardous weather outlook, Aug 16, 4:09 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 AM EDT TUE AUG 16 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-170815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
409 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RISE TO 100 TO 105 DEGREE RANGE TODAY OVER MUCH
OF THE REGION. SOME AREAS MAY EXPERIENCE HEAT INDICES BRIEFLY
ABOVE 105 DEGREES BUT THESE CONDITIONS WILL NOT BE WIDESPREAD SO
THE NEED FOR AN ADVISORY IS NOT ANTICIPATED.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF
THESE STORMS MAY PRODUCE BRIEF HEAVY RAINS. MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS IS POSSIBLE BUT NO WIDESPREAD
FLOODING IS ANTICIPATED. ALONG WITH THE BRIEF HEAVY RAINS SMALL
HAIL IS ALSO POSSIBLE. HOWEVER...THE THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY AND THURSDAY. SOME
LOCALLY HEAVY RAINS ARE POSSIBLE ON WEDNESDAY BUT NO SIGNIFICANT
FLOODING IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MLF

In the hours before

Special weather statement, Aug 16, 2:30 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT TUE AUG 16 2005

NCZ029-044>047-079>081-090>095-098-103-104-162030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
230 PM EDT TUE AUG 16 2005

...WIDELY SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA...

DUE TO A MOIST...UNSTABLE AIRMASS...WIDELY SCATTERED THUNDERSTORMS
ARE DEVELOPING ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY
RAINFALL WITH UP TO ONE INCH OF RAINFALL PER HOUR...WIND GUSTS TO
30 MPH AND POSSIBLY SOME SMALL HAIL.

MOTORISTS SHOULD USE CAUTION AND BE ALERT FOR STANDING WATER ON
ROADWAYS DURING THE AFTERNOON RUSH HOUR. DUE TO THE EXCESSIVE
LIGHTNING...ANY OUTDOOR ACTIVITIES SHOULD BE POSTPONED OR MOVED
INDOORS UNTIL THE THUNDERSTORMS PASS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

CTC
Special weather statement, Aug 16, 4:53 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EDT TUE AUG 16 2005

NCZ098-162230-
ONSLOW-
INCLUDING THE CITY OF...JACKSONVILLE
453 PM EDT TUE AUG 16 2005

...STRONG THUNDERSTORMS TO CONTINUE OVER SOUTHERN ONSLOW COUNTY...

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE OVER SOUTHERN ONSLOW
COUNTY THROUGH 630 PM. AREAS SUCH AS JACKSONVILLE...CAMP
LEJEUNE...DIXON...HAWS RUN AND FOLKSTONE CAN EXPECT VERY HEAVY
RAINFALL...FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH
AND POSSIBLE SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

CTC
Special weather statement, Aug 16, 5:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 PM EDT TUE AUG 16 2005

NCZ045>047-080-081-162230-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...WASHINGTON...
RIVER ROAD
500 PM EDT TUE AUG 16 2005

...SCATTERED STRONG THUNDERSTORMS TO CONTINUE ACROSS
WASHINGTON...TYRRELL...BEAUFORT AND MAINLAND HYDE AND DARE COUNTIES...

SCATTERED STRONG THUNDERSTORMS...PRODUCING FREQUENT
LIGHTNING...VERY HEAVY RAINFALL...WIND GUSTS TO 35 MPH AND
POSSIBLE SMALL HAIL WILL CONTINUE SOUTH FROM THE ALBEMARLE SOUND
TO THE PAMLICO SOUND THROUGH 630 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

CTC
Local storm report, Aug 16, 5:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 W CAMP LEJEUNE        34.70N 77.40W
08/16/2005  0.75 INCH        AMZ158             NC   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL ON WEST END OF CAMP
            LEJEUNE.

0505 PM     HAIL             1 W VERONA              34.67N 77.49W
08/16/2005  0.75 INCH        ONSLOW             NC   BROADCAST MEDIA

            REPORT OF PENNY SIZED HAIL.
&&

CTC
Local storm report, Aug 16, 5:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 W CAMP LEJEUNE        34.70N 77.40W
08/16/2005  0.75 INCH        ONSLOW             NC   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL ON WEST END OF CAMP
            LEJEUNE.

0505 PM     HAIL             1 W VERONA              34.67N 77.49W
08/16/2005  0.75 INCH        ONSLOW             NC   BROADCAST MEDIA

            REPORT OF PENNY SIZED HAIL.
&&

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:01 PM EDTMarine Weather StatementMHX115 min
Aug 16, 4:57 PM EDTSevere Thunderstorm WarningMHXOnslow48 min
Aug 16, 7:06 PM EDTSevere Thunderstorm WarningMHXPitt16 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.